pdf icon
Volume 15 (2019) Article 12 pp. 1-24
Outlaw Distributions and Locally Decodable Codes
Received: August 11, 2017
Revised: July 20, 2019
Published: October 29, 2019
Download article from ToC site:
[PDF (318K)]    [PS (1682K)]    [PS.GZ (374K)]
[Source ZIP]
Keywords: locally decodable codes, boolean functions, incidence geometry, pseudorandomness, influence, gaussian width, hypergraphs
ACM Classification: G.2
AMS Classification: 68Q87, 68R05, 05D40, 68R10, 05E99, 05B25

Abstract: [Plain Text Version]

Locally decodable codes (LDCs) are error correcting codes that allow for decoding of a single message bit using a small number of queries to a corrupted encoding. Despite decades of study, the optimal trade-off between query complexity and codeword length is far from understood. In this work, we give a new characterization of LDCs using distributions over Boolean functions whose expectation is hard to approximate (in $L_\infty$ norm) with a small number of samples. We coin the term “outlaw distributions” for such distributions since they “defy” the Law of Large Numbers. We show that the existence of outlaw distributions over sufficiently “smooth” functions implies the existence of constant query LDCs and vice versa. We give several candidates for outlaw distributions over smooth functions coming from finite field incidence geometry, additive combinatorics and hypergraph (non)expanders.

We also prove a useful lemma showing that (smooth) LDCs which are only required to work on average over a random message and a random message index can be turned into true LDCs at the cost of only constant factors in the parameters.

------------------

A conference version of this paper appeared in the Proc. 8th Innovations in Theoretical Computer Science Conf. (ITCS 2017). The present version includes a new application of the results to a problem from additive combinatorics (Corollary 1.7) and corrects a minor error in the proof of Theorem 3.1.